Discussions that mention clonidine

High & Low Blood Pressure board


Hi everyone...

After about a week of BP's spiking into the 230/140 range my Dr has decided to give he a prescription for clonidine to use when the diastolic goes above the 120 mark and knowing nothing about the drug other than it used to be used extensively for testing for pheochromocytoma (clonidine suppression test) I was wondering if anyone had any experience with this drug?

I have hunted up the usual medication information, but those are supplied by the manufacturer and I was looking for something a little more 'first hand experience'-wise.

I will post on this thread if it works and any side effects I have, but I was wondering if anyone has any tips while taking this... such as, the med facts said that it can cause extreme dizziness and sedation... what is a personal view of it?

Peny
Hi Peny,

Sorry to hear you are still fighting the good fight-b/p that is. Finally, your Dr. is waking up!!! You do need a drug to take at home for back up. Here's my low down on Clondine-you might be sorry you asked :).

I was on Clonidine for 2 yrs. It took me two tries & two months to get off of it. It has extreme withdrawal tendencies with rebound hypertension. I thought of it as a monster with its claws in me. My husband was about to take the pills & throw them in the toilet. In fact, the day he had his heart attack, he went stomping down the stairs to take a nap screaming get off Clonidine.


Clonidine can have a paradoxical effect in some people. That means it can actually raise b/p instead of lower it. I believe that is what it did to me. I was on lebetalol & then
HCTZ at the time so I'm not sure. I know my b/p didn't get any worse when I got off it. My Dr. did not want me to drop it. I finally had to insist.

Patients develop a tolerance to the drug so many Dr's I've read don't like to prescribe a drug in which the dose has to be increased until finally there's no where to go.

For the first two hrs. after taking Clonidine, I was in complete brain fog, I couldn't drive etc. or do anything that required brain activity. I had to take this drug twice a day so forget any semblence of a life-this is what my husband hated the most.

Sleep was impossible with freguent wakings, but I still got the fatigue that went with taking this drug.

It definately caused a feeling of anxiety after taking a dose. The anxiety lasted a few hrs. then it slowly fadedntil the next dose.

I worry about a drug that affects the brain so much-makes one think it will eventually destroy brain cells.

If your b/p stays up so long, I don't see how you would be able to take Clonidine without getting into the withdrawal mode.

When my diastolic was in the range of yours (110-120), my Dr. had me take more labetalol. Lebetalol did a much better job of lowering my b/p. I know you are concerned about crashing but if you take it with enough food & slowly titrate the amount of drug needed, I think you can overcome that aspect. It doesn't suddenly decrease your b/p unless you take it without food. Also, more drug is absorbed with more food eaten. The technical name for that is food increases bioavailibility. So you must include some fat & fiber in your meal while taking it so it will slowly get into your system.

I take up to 1200mg at times with no problems. That would keep my b/p about 120/70-80 with pulse at 65 at the DR's. Otherwise, my b/p might go up to 220-230/100 plus at the Dr's. Normally, I take 900mg a day. But remember I am used to taking lebetalol which has to be slowly introduced to the body a rate of a 100mg every three days if I remember correctly from the pkg insert.

Remember it is both an apha & a beta blocker so you don't get the reflex tachycardia that beta blockers cause. I've found lebetalol a much better than the pure beta blockers which did nothing for me. My Endo is the one who put me on it when my PC was at a loss when I didn't response like the textbook said (she hadn't been out of residency too long.)
I guess I should say something positive about Clonidine. It does dissolve quickly in water. I still had to take it with food cause it irritated my stomach. That's about all I can think of for the moment.

I'll be glad to answer any questions. Take care. Fam
Ok... took the clonidine once last night and once today so far... other than beeing loopy and blonder than usual there is no difference... the BP has not reacted at all :( . This is upsetting because I am taking it only when my BP spikes so high and hoped that it would make it go down, now I wonder if this med will actually do what the Dr prescribed it for.

I will give it to the end of the weekend, and if I do not get any response where I need it then it will be time to call the Dr back.
I don't know what clonidine is exactly,but i think it is most likeley centrally acting? Well when my BP would get too high, I'd get panicky and make it go up even higher. A bit of valium took care of both BP and the panic. I rarely have to use it for severe hypertension,but just knowing I have a bit around in case of emergency has stopped the extreme BP spikes altogether.
I'll try to find my b/p readings from those early days of taking clonidine but I don't think I got a response either & had the Dr. worrying. That's when I called my Endo who prescribed Labetalol. Hope you're had some response by now. Fam
My sleep study Dr. said that clonidine definately affects sleep cycles. He said to get off of it as it was probably increasing my b/p. I read a review of a medical article article that said the same. Sorry to hear that Clonidine hasn't helped. My understanding is that Clonidine doesn't have to accumulate in the body before working similar to Lebatalol. Have faith there will be a solution soon. In the meantime keep repeating to yourself or out loud the ideal b/p you want. Mine was only 114/55 p57 this morning & that's what I have been doing. It won't hurt. What do you have to lose? Fam